Isotretinoin users may risk heart, liver problems, new study says

September 6, 2006

San Francisco - A new study suggests that patients being treated with isotretinoin may risk heart and liver problems.

San Francisco - A new study suggests that patients being treated with isotretinoin may risk heart and liver problems.

The study, conducted by researchers at the University of California San Francisco and Kaiser Permanente Northern California’s Division of Research and published in the August issue of Archives of Dermatology, sought to determine the incidence of abnormal laboratory test results among isotretinoin users. The researchers looked at 13,772 acne patients, aged 13 to 50 years, who were undergoing oral isotretinoin therapy between March 1995 and September 2002.

The study’s results showed that there were substantial increases in the cumulative incidence of abnormalities in serum lipid and transaminase levels, but not in hematologic parameters, during isotretinoin treatment compared with the baseline period. The cumulative incidence of new abnormalities in patients with normal values at baseline was 44 percent for triglyceride level, 31 percent for total cholesterol level, and 11 percent for transaminase level. Moderate to severe abnormalities in lipid and transaminase levels were generally transient and reversible. New abnormalities in hematological test results were uncommon, the study said.

The study concludes that the incidence of abnormally high serum lipid levels during isotretinoin treatment may be greater than previously estimated. It adds that routine monitoring of white blood-cell count, hemoglobin level and platelet count during isotretinoin therapy may be of little utility without clinical suspicion of an abnormality, and that the clinical significance of laboratory abnormalities during isotretinoin therapy remains to be determined.

“The study doesn’t show anything that isn’t already known,” says Diane Thiboutot, M.D., professor of dermatology at the Penn State Hershey Medical Center College of Medicine. “Its value is that it basically confirms what we already knew, and it puts numbers to the percentages of people who may be at risk. We always monitor patients on isotretinoin, of course, and we can adjust their dosages if these levels rise beyond normal levels. Very rarely is a patient taken off isotretinoin when these levels rise - we simply adjust the dosage until the levels are within normal limits.”